Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 339, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2005, 6:07 PM CDT for Burke County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 6:07 PM CDT (23:07 UTC)
- Expired
- Aug 23, 2005, 6:54 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Burke County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 232307 SVRBIS NDC013-240000- /O.NEW.KBIS.SV.W.0339.050823T2307Z-050824T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURKE COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 700 PM CDT * AT 558 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF COLUMBUS...OR ABOUT 28 MILES EAST OF CROSBY...AND MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES WEST OF PORTAL AROUND 625 PM CDT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4857 10288 4855 10224 4899 10203 4900 10288 $$ EW
2 follow-up statements
000 WWUS53 KBIS 232334 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 635 PM CDT TUE AUG 23 2005 NDC013-240000- /O.CON.KBIS.SV.W.0339.000000T0000Z-050824T0000Z/ BURKE ND- 635 PM CDT TUE AUG 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR BURKE COUNTY... AT 628 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR PORTAL...OR ABOUT 33 MILES EAST OF CROSBY...MOVING NORTH AT 25 MPH. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4857 10288 4858 10241 4899 10203 4900 10288 $$ EW
000 WWUS53 KBIS 232354 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 654 PM CDT TUE AUG 23 2005 NDC013-240004- /O.CAN.KBIS.SV.W.0339.000000T0000Z-050824T0000Z/ BURKE ND- 654 PM CDT TUE AUG 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4857 10288 4858 10241 4899 10203 4900 10288 $$ EW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 23, 3:00 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT TUE AUG 23 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT THE CLOSED LOW OVER SOUTHERN ALBERTA TONIGHT WILL BE IN PRIME POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY OVER EASTERN MONTANA AND WESTERN NORTH DAKOTA. A LEE SIDE SURFACE TROUGH OVER EASTERN MONTANA AND THE RETURN OF 60 DEGREE DEWPOINTS OVERNIGHT WILL ALSO AID IN GENERATING THE CONVECTION. THE STORMS WILL LIKELY FIZZLE OUT WEDNESDAY MORNING OVER THE CENTRAL PART OF THE STATE...ONLY TO REDEVELOP LATE WEDNESDAY AFTERNOON AGAIN OVER CENTRAL NORTH DAKOTA...WHERE THE SURFACE TROUGH WILL BE CENTERED. ON THURSDAY THE UPPER LOW WILL BE OVER CENTRAL SASKATCHEWAN WITH ITS ASSOCIATED SURFACE TROUGH OVER EASTERN NORTH DAKOTA. A DRY AIR PUNCH WILL BE ENTERING WESTERN NORTH DAKOTA. THUS IT CONTINUES TO LOOK LIKE THURSDAY WILL BE PARTLY TO MOSTLY SUNNY...WITH ANY DIURNAL SHOWER ACTIVITY CONFINED TO THE FAR NORTH...UNDER THE UPPER LOWS COLD POOL. THE BIG STORMS SHOULD BREAK OUT EAST OF OUR FORECAST AREA. FRIDAY WILL FIND US UNDER A NORTHWEST FLOW ALOFT...WITH THE UPPER LOW NOW OVER MANITOBA. IT SHOULD A FAIRLY NICE DAY WITH DRY AND PLEASANT AIRMASS IN PLACE. .LONG TERM...SATURDAY THROUGH TUESDAY NIGHT ZONAL FLOW ALOFT BEGINS THE EXTENDED FORECAST PERIOD AND REMAINS THROUGH SUNDAY...WITH FAIR WEATHER EXPECTED. BY MONDAY THE UPPER FLOW TURNS SOUTHWEST OVER THE STATE AS A H500 TROUGH DEEPENS OVER THE NORTHWESTERN CONUS AND SOUTHWESTERN CANADA. A SURFACE TROUGH/FRONT DEVELOPS EAST OF THIS UPPER TROUGH AND IS PROGGED TO MOVE ACROSS THE DAKOTAS MONDAY NIGHT...AND BRINGING A CHANCE OF THUNDERSTORMS TO NORTH DAKOTA. THE SURFACE LOW STALLS JUST EAST OF THE STATE ON TUESDAY WITH THE H500 TROUGH MOVING OUT INTO THE PLAINS AND WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND TUESDAY NIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RSL/JV
Hazardous weather outlook, Aug 23, 4:10 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 410 AM CDT TUE AUG 23 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240908- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 410 AM CDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE IN EASTERN MONTANA WILL BRING SCATTERED THUNDERSTORMS TO THE FAR WEST TODAY AND IN THE CENTRAL TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME HEAVY RAINFALL IS POSSIBLE PARTICULARLY IN THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SLOW MOVING LOW PRESSURE ACROSS THE STATE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. BY THURSDAY THE SYSTEM WILL BE EAST OF THE AREA WITH SLIGHTLY COOLER AND DRIER AIR. SOME HEAVY RAINFALL IS POSSIBLE IN THE NORTH ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JENSEN
In the hours before
Local storm report, Aug 23, 5:18 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 S HANKS 48.59N 103.80W
08/23/2005 0.88 INCH WILLIAMS ND PUBLIC
&&
TWHLocal storm report, Aug 23, 5:34 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL E WILLISTON 48.16N 103.63W
08/23/2005 0.75 INCH WILLIAMS ND CO-OP OBSERVER
5 MINUTES OF HAIL
&&
ABELINGLocal storm report, Aug 23, 5:39 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL WILLISTON 48.16N 103.63W
08/23/2005 1.00 INCH WILLIAMS ND FIRE DEPT/RESCUE
&&
ABELINGLocal storm report, Aug 23, 5:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 NNE WILLISTON 48.20N 103.61W
08/23/2005 0.75 INCH WILLIAMS ND CO-OP OBSERVER
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:31 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 59 min |
| Aug 23, 4:31 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 59 min |
| Aug 23, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Aug 23, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 69 min |
| Aug 23, 6:11 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 65 min |
| Aug 23, 6:27 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 63 min |
| Aug 23, 6:46 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.